June 7, 2004 (New Orleans) -- A common and successful treatment for men with prostate cancer is hormone therapy, which is designed to lower the levels of the male hormone testosterone, but new research suggests that this lifesaving therapy can thin bones and increase the risk of fracture.
Michael Smith, MD, PhD, assistant professor of medicine at Harvard Medical School, says that after a few years of male hormone deprivation as a result of treatment with medications called gonadotropin-releasing hormone (GnRH) agonists, men have a 40% increased risk for fractures compared with similarly aged men who don't take hormones as part of their prostate cancer treatment.
Smith presented the research at the annual meeting of the American Society of Clinical Oncology.
Eighty-six percent of the hormone-treated men had fractures between 1994 and 2001, while the fracture rate in the other group was 56% during the same period.
One simple way to address this increased risk would be to "just put all these men on bisphosphonates," a type of medication used for the prevention and treatment of osteoporosis, says Smith.
But he tells WebMD that he doesn't like the "simple solution" because it would be costly and would lead to overuse of bisphosphonates. "I think a better way is to assess each man's risk by measuring bone mineral density and then carefully monitoring for bone loss," he says.
"The take-home message for men and for physicians is that hormone therapy carries a high risk for fracture," he says. He recommends discussing those risks before beginning hormone therapy.
He says, too, that the increased fracture risk is "common to all GnRH agonists."
Robert Mayer, MD, director of the Center for Gastrointestinal Oncology at the Dana-Farber Cancer Institute, tells WebMD that the study is a wake-up call. "I would not have thought to look at bone health," he says.
He says that based on the study results, he will closely monitor bone health, "starting with [bone scans]. I think it is a good idea to get bone mineral density measurements on all these men."